Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 163, NWS Columbia, SC

June 18, 2011Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2011, 5:58 PM EDT for Chesterfield County, South Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 5:58 PM EDT (21:58 UTC)
Expired
Jun 18, 2011, 6:30 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 125 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:58 PM EDTTSTM WND DMG5 Ene Chesterfield, SCSHERRIFF OFFICE REPORTS TREES DOWN ON BROCKS MILL ROAD. TIME ESTIMATED BY RADAR.
Jun 18, 6:25 PM EDTTSTM WND DMGCheraw, SCEM REPORTED TREES DOWN IN CHERAW ON LANEY AND OLD CASH ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:08 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS52 KCAE 182158
SVRCAE
SCC025-182230-
/O.NEW.KCAE.SV.W.0163.110618T2158Z-110618T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
558 PM EDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 630 PM EDT

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES NORTH OF CHERAW TO 22 MILES SOUTH OF  
  CHESTERFIELD...AND MOVING SOUTHEAST AT 45 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD AND
  CHERAW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS 
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3460 7981 3454 7982 3449 7990 3450 7999
      3449 8001 3449 8005 3439 8024 3441 8031
      3443 8033 3445 8033 3482 8003 3481 7993
      3469 7987 3466 7984 3466 7981 3463 7979
      3460 7979
TIME...MOT...LOC 2157Z 293DEG 40KT 3484 7987 3443 8020

$$
1 follow-up statement
733 
WWUS52 KCAE 182223
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EDT SAT JUN 18 2011

SCC025-182230-
/O.CON.KCAE.SV.W.0163.000000T0000Z-110618T2230Z/
CHESTERFIELD SC-
623 PM EDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CHESTERFIELD COUNTY...

AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 19 MILES EAST OF CHERAW TO 19 MILES SOUTHEAST OF
PATRICK...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF
BENNETTSVILLE TO DARLINGTON...MOVING SOUTHEAST AT 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS 
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3460 7981 3454 7982 3449 7990 3450 7999
      3449 8001 3449 8005 3446 8011 3462 8004
      3482 8003 3481 7993 3469 7987 3466 7984
      3466 7981 3463 7979 3460 7979
TIME...MOT...LOC 2223Z 293DEG 40KT 3472 7955 3432 7988

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:04 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 18, 4:04 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
404 PM EDT SAT JUN 18 2011

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE REMAINS OVER THE AREA...BUT AN UPPER
DISTURBANCE WILL HELP TRIGGER AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TODAY. CHANCES OF RAIN DECREASE THROUGH THE WEEKEND
INTO EARLY NEXT WEEK AS AN UPPER RIDGE BUILDS OVER THE SOUTHEAST
AND WELL ABOVE NORMAL TEMPERATURES RETURN BY MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE ATMOSPHERE SHOULD BECOME MODERATELY UNSTABLE THIS AFTERNOON
WITH PRECIPITABLE WATER VALUES ABOVE 1.75 INCHES COMPARED TO
AROUND AN INCH THIS TIME YESTERDAY. SPC HAS OUTLOOKED THE ENTIRE
CWA IN A SLIGHT RISK OF SEVERE WEATHER...MAINLY DURING THE
EVENING AND POSSIBLY INTO THE OVERNIGHT AS REMNANTS OF OHIO
VALLEY CONVECTION MOVES SOUTHWARD TOWARDS THE AREA. MORE
IMPRESSIVE AREA OF CONVECTION OVER MIDDLE TENNESSEE WILL MOVE ESE
OVER THE NEXT SEVERAL HOURS SO WILL CONTINUE TO MONITOR. WILL
CONTINUE LOW CHANCE POPS LATE AFTERNOON/EVENING AND INCREASE
EXCEPT NEAR LIKELY POPS NORTHERN COUNTIES INTO THE EVENING HOURS.

LOWS WILL BE IN THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
THE UPPER RIDGE BEGINS TO BUILD BACK OVER THE SOUTHEASTERN STATES
ON SUNDAY AS WEAK HIGH PRESSURE REMAINS IN PLACE AT THE SURFACE.
TEMPERATURES ARE EXPECTED TO WARM BACK UP INTO THE UPPER 90S BY
SUNDAY AND SOME 100 DEGREE READINGS WILL BE POSSIBLE ON MONDAY AS
THE RIDGE BECOMES MORE ESTABLISHED OVER THE REGION. UPPER RIDGE
CONTINUES TO BUILD BACK OVER THE SOUTHEASTERN STATES EARLY NEXT
WEEK WITH GFS SHOWING SOME SHORT WAVE ACTIVITY APPROACHING THE
AREA IN NW FLOW ALOFT ON MONDAY. AS A RESULT...LOW CHANCE POPS
LOOK REASONABLE. BY TUESDAY THE UPPER RIDGE BUILDS NORTHWARD SO
CONVECTIVE ACTIVITY SHOULD BE MORE SUPPRESSED. MAX TEMPS WILL RISE
TO AROUND 100 DEGREES MONDAY AND TUESDAY. OVERNIGHT LOWS IN THE
LOW TO MID 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
OVERALL NOT MUCH CHANGE THROUGH THURSDAY. GFS INDICATING THAT UPPER
TROUGH APPROACHING FROM THE UPPER MIDWEST WILL HELP TO BREAK DOWN
THE UPPER RIDGE FRIDAY INTO SATURDAY. TROPICAL MOISTURE MAY BEGIN TO
STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL.
MAINLY LOW CHANCE POPS POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS
AROUND 100 DEGREES WEDNESDAY WILL SLOWLY FALL INTO THE LOWER 90S BY
SATURDAY. OVERNIGHT LOWS REMAIN IN THE LOW TO MID 70S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN
MIDLANDS THROUGH 00Z SUNDAY...BUT MORE IMPRESSIVE AREA OF STORMS
OVER MIDDLE TN WILL MOVE INTO THE AREA LATER THIS EVENING AND
COULD AFFECT THE AREA INTO THE EARLY MORNING HOURS INTO EARLY
SUNDAY MORNING. WILL MENTION CB AT ALL TAF SITES INTO THE EARLY
MORNING HOURS. SOME LOW CONFIDENCE IN TIMING OF CONVECTIVE
ACTIVITY AT THIS TIME. SOME CB POSSIBLE AFTER 18Z SUNDAY WITH SOME
AFTERNOON CONVECTION POSSIBLE.

EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY DIURNAL THUNDERSTORMS
SUNDAY AND MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 18, 4:10 PM EDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
410 PM EDT SAT JUN 18 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-192015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
410 PM EDT SAT JUN 18 2011

...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY WARM AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100
DEGREES COULD COMBINE WITH MODERATE HUMIDITY AND RESULT IN HEAT
INDICES OVER 100 DEGREES...SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND OVERNIGHT.

In the hours before

Local storm report, Jun 18, 5:14 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     LANCASTER               34.72N 80.78W
06/18/2011                   LANCASTER          SC   LAW ENFORCEMENT

            COUNTY SHERRIFF REPORTS NUMEROUS TREES AND POWERLINES
            DOWN BETWEEN HWY 5 SOUTH TO THE CITY OF LANCASTER

&&

SMITH
Local storm report, Jun 18, 5:43 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     4 W LANCASTER           34.73N 80.85W
06/18/2011  M58 MPH          LANCASTER          SC   AWOS

            AWOS AT LANCASTER COUNTY MCWHIRTER FIELD AIRPORT OBSERVED
            A WIND GUST OF 50 KNOTS..OR 58 MPH.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:21 PM EDTSpecial Weather StatementCAEBamberg24 min
Jun 18, 4:23 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee67 min
Jun 18, 5:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda59 min
Jun 18, 5:26 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee34 min
Jun 18, 5:59 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Clarendon, Edgefield, Fairfield, Kershaw and 6 more61 min
Jun 18, 6:17 PM EDTSpecial Weather StatementCAEMcCormick28 min
Jun 18, 6:18 PM EDTSpecial Weather StatementCAEMcCormick27 min
Jun 18, 6:54 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick36 min
Jun 18, 7:11 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick49 min
Jun 18, 7:58 PM EDTSpecial Weather StatementCAELexington, Saluda32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.